An 81-year-old woman with progressive supranuclear palsy (PSP), diagnosed 7 years prior to her visit, presented with new-onset involuntary groaning that began with initiation of levodopa therapy. The patient’s initial symptoms included stiffness of the limbs and gait and balance difficulty. She was lost to follow-up and was seen several years later at our institution. On cranial nerve examination, vertical supranuclear gaze palsy and slow vertical saccades were noted. The patient was found to have mild rigidity in bilateral upper extremities and freezing of gait and required a wheelchair as a result of postural instability. Based on the patient’s symptoms and findings on examination, a diagnosis of probable PSP was made, based on the Movement Disorders Society criteria for PSP. She was subsequently prescribed levodopa therapy (total of 300 mg of levodopa, divided in 3 doses). Approximately 2 weeks later, she returned to the clinic reporting new-onset involuntary groaning. Groaning occurred 30 minutes following carbidopa/levodopa intake and was not suppressible or preceded by an urge. On examination, rigidity was found to be only minimal in the bilateral upper extremities in the medication-on state. Intermittent expiratory phonations occurring every 5 seconds were noted. Groaning gradually subsided as the patient approached the next dosing of her medication. In the medication-off state, groaning was nearly absent (Video). Results of the examination were negative for frontal release signs (eg, the applause sign and grasp reflex). However, she continued levodopa therapy for treatment of rigidity, and 1 year later, she was found to have developed generalized motor dyskinesias and worsening involuntary groaning.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Park JE. Involuntary Groaning Induced by Levodopa Therapy in a Patient With Progressive Supranuclear Palsy. JAMA Neurol. 2020;77(12):1569. doi:10.1001/jamaneurol.2020.2973
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: